Anonymous
Anonymous asked in Science & MathematicsMedicine · 9 years ago

Terrible Metformin side effects!! Shall I continue?

I started metformin 2 days ago for polycystic ovaries. (1 a day) I woke up this morning with nausea and terrible diarrhoea. The stomach cramps were the worst I've ever felt. I felt better by around 2.00pm and was able to eat and drink normally without running to the loo. I'm now scared to continue to take my medication. Is this normal? Shall I continue with it? Do you think it was the metformin or food poisoning?

2 Answers

Relevance
  • 9 years ago
    Favorite Answer

    It could have been the metformin but keep taking them and it will be ok after a few days. I take them for type 2 diabetes and felt a bit like that last year when I started taking them, make sure you take them during or right after a meal, Good Luck

  • 9 years ago

    This is normal, but you should talk with your doctor about a lower dose.

    Metformin does several things, one of which is cut down on intestinal absorption of sugar(glucose), that leaves it up to the bacteria naturally present in the gut to grow with, the bacteria make gas and trouble in general.

    Usually the abdominal discomfort diminishes within a couple of weeks, if it comes back later however it is one of the warning signs of lactic acidois.

    Another subject is whether or not you actuallyhave polycystic ovaries. I saw one of those "the doctors" shows and they gave that diagnosis based on minimal evidence, like the drop of a hat, it makes me think this is one of those trendy diseases, not real, just an excuse to treat someone with some medication. (They have a 'shift disorder' disease now, they want to treat with some fancy new amphetamine analog, not common sense like not working in shifts).

    Did the doctor actually look at your ovaries?

    http://www.merckmanuals.com/professional/gynecolog...

    Source(s): retired pharmacist
Still have questions? Get your answers by asking now.